Risks With Adult Living Donor Liver Transplant

Possible risks with adult living donor liver transplant may occur during and after the surgery. General surgery risks include nausea and vomiting or an allergic skin reaction. Another major risk is liver transplant rejection, in which the recipient's immune system identifies the new liver as "foreign" and attacks it. Medications are used to minimize these and other risks with adult living donor liver transplant.

Risks With Adult Living Donor Liver Transplant: An Overview

In addition to the risks faced by the liver donor (see Liver Donation Surgery Complications), there are a number of possible risks that the recipient faces during and after the liver transplant surgery.
 
The risks of having any surgery, regardless of the specific procedure, include:
 
  • Nausea and vomiting
  • Pressure damage to the nerves and skin
  • Pain at the incision site
  • Minor bleeding
  • Allergic skin reaction.
     
More serious complications can also happen as a result of liver transplant surgery, such as:
 
  • Bile duct leaks
  • Graft failure, which is when the new liver doesn't work
  • Infection at the surgical site, inside the abdomen, or in the lungs
  • Hernia
  • Fluid buildup in the chest
  • Blood clots -- in addition to the usual post-surgery risk of forming blood clots in the legs or lungs, people receiving a new liver can also form clots in the hepatic artery
  • Bowel obstruction
  • Spleen damage
  • Death.
     
It's also important to know that the same problem that made the recipient's liver transplant necessary -- such as a tumor, a virus, or a disease of the immune system -- may come back and damage the liver portion that has been donated.
 
In addition, the recipient's body will recognize the new liver as being "foreign: and may send immune cells to attack it. This is called "liver transplant rejection," and usually happens within the first three months of the transplant. Most people experience some amount of rejection, but it is almost always reversed with medications.
 
Since the recipient will be taking medications to decrease the strength of the immune system, he or she will have a higher risk of developing tumors, high blood pressure (hypertension), diabetes, and certain infections. The recipient will receive additional medications to prevent the more common post-transplant infections.
 
Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.